Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Aberdeen, SD

August 28, 20117 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2011, 5:51 AM CDT for 7 counties in South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 5:51 AM CDT (10:51 UTC)
Expired
Aug 28, 2011, 6:45 AM CDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Spink County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:00 AM CDTHAIL 16 Sw Faulkton, SDQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS53 KABR 281051
SVRABR
SDC045-049-059-069-107-115-119-281145-
/O.NEW.KABR.SV.W.0211.110828T1051Z-110828T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 645 AM CDT

* AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAULKTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORIENT AND DEVOE AROUND 605 AM CDT...
  MIRANDA...POLO AND CHELSEA AROUND 610 AM CDT...
  ROCKHAM AND NORTHVILLE AROUND 625 AM CDT...
  ZELL AND MELLETTE AROUND 630 AM CDT...
  ATHOL AROUND 635 AM CDT...
  BURDETTE AROUND 640 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 168 AND 175.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 231 AND 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4517 9846 4459 9876 4476 9963 4506 9988
      4537 9941
TIME...MOT...LOC 1051Z 304DEG 28KT 4499 9919
WIND...HAIL 60MPH 1.00IN

$$
TMT
1 follow-up statement
240 
WWUS53 KABR 281121
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 AM CDT SUN AUG 28 2011

SDC045-119-281131-
/O.CAN.KABR.SV.W.0211.000000T0000Z-110828T1145Z/
SULLY SD-EDMUNDS SD-
621 AM CDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDMUNDS AND
EXTREME NORTHEASTERN SULLY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4483 9954 4512 9969 4523 9937 4517 9846
      4459 9876
TIME...MOT...LOC 1121Z 304DEG 28KT 4499 9863

$$

SDC049-059-069-107-115-281145-
/O.CON.KABR.SV.W.0211.000000T0000Z-110828T1145Z/
SPINK SD-POTTER SD-HYDE SD-HAND SD-FAULK SD-
621 AM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FAULK...
NORTHERN HAND...NORTHEASTERN HYDE...SOUTHEASTERN POTTER AND WEST
CENTRAL SPINK COUNTIES UNTIL 645 AM CDT...

AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ATHOL...OR 12 MILES NORTHWEST OF REDFIELD...MOVING SOUTHEAST AT 30 
MPH. ANOTHER SEVERE STORM NEAR SENECA WAS ALSO MOVING SOUTHEAST AT 
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURDETTE AROUND 630 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4483 9954 4512 9969 4523 9937 4517 9846
      4459 9876
TIME...MOT...LOC 1121Z 304DEG 28KT 4499 9863
WIND...HAIL 60MPH 1.00IN

$$
TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:18 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 28, 4:18 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SUN AUG 28 2011

.SHORT TERM...TODAY THROUGH TUESDAY
ELEVATED MCS CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTH CENTRAL ND
AND NOW ENTERING FAR NORTHERN SD. LOW LEVEL WAA AND ISENTROPIC
FORCING ACROSS THE AREA THIS MORNING ALONG WITH STEEP MID LEVEL
LAPSE RATES. MUCAPE VALUES ALSO ON THE ORDER OF 1000 TO 2000 J/KG.
SHEAR DECENT AS WELL SO CANNOT RULE OUT A COUPLE SEVERE STORMS
WITH PRIMARILY LARGE HAIL. HAVE INCREASED POPS TO LIKELY ACROSS
THE NORTHERN AND NORTHEAST CWA THROUGH THE MORNING HOURS. BY THE
AFTERNOON IT APPEARS THIS COMPLEX WILL HAVE SLID SOUTHEAST OF THE
AREA LEAVING BEHIND MOSTLY SUNNY SKIES. SFC HIGH BUILDS IN
OVERNIGHT WITH LIGHT WINDS AND FAIR SKIES. ADDED PATCHY FOG ACROSS
THE EASTERN CWA AS GUIDANCE HINTING AT FOG IN ABR AND ATY.
SOUNDINGS SOMEWHAT FAVORABLE AS WELL WITH DECENT INVERSION SETTING
UP. UPPER LEVEL ENERGY CONTINUES TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY AFTERNOON THROUGH TUESDAY SO WILL CONTINUE THE
CHANCE OF SHOWERS AND STORMS. A BIT OF A LOW LEVEL JET SETS UP
MONDAY NIGHT BUT WEAKENS BY 12Z TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY
A SHORTWAVE ALOFT AND SOME LEE SIDE TROFING AT THE SFC WILL KEEP
TSTORM CHANCES AROUND TUESDAY NIGHT AND INTO EARLY WEDNESDAY
MORNING. ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION ON
WEDNESDAY BUT SHOULD REMAIN A LITTLE FARTHER NORTH SO KEPT PRECIP
CHANCES JUST IN THE NORTHERN COUNTIES. A COLD FRONT WILL MOVE
THROUGH ON THURSDAY. DRIER AIR AND CAPPING AT THE SFC AHEAD OF THE
FRONT WILL KEEP PRECIP TO A MINIMUM UNTIL AFTER FROPA...BUT KEPT
SLIGHT CHANCES IN THROUGH THE PERIOD BECAUSE OF TIMING CONCERNS AT
THIS POINT. WITH SOUTHWEST FLOW ALOFT AND SOUTHEASTERLY SFC FLOW
AHEAD OF THE LEE SIDE TROUGH TEMPERATURES WILL BE WARM...HIGHS IN
THE UPPER 80S TO LOWER 90S...UNTIL AFTER COLD FROPA ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THIS EVENING.
EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST ACROSS
THE REGION OUT OF NORTH DAKOTA INTO THE MORNING HOURS. SOME OF THESE
COULD AFFECT THE TAF LOCATIONS ESPECIALLY KABR. INSERTED VCTS IN THE
TAFS FOR EARLY MORNING. MAY HAVE TO AMEND AFTER STORM MOTION
BECOMES MORE CERTAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 28, 5:40 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SUN AUG 28 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
540 AM CDT SUN AUG 28 2011 /440 AM MDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS PORTIONS OF THE
AREA THROUGH THE EARLY MORNING HOURS. SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING BETWEEN THE
JAMES AND MISSOURI RIVERS.

TMT

In the hours before

Local storm report, Aug 28, 5:34 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             HERREID                 45.84N 100.07W
08/28/2011  E1.00 INCH       CAMPBELL           SD   TRAINED SPOTTER

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:27 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth63 min
Aug 28, 5:04 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth41 min
Aug 28, 5:20 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth40 min
Aug 28, 6:46 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.